High Wind, Wind River Basin
- When
- October 17, 1:49 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A strong pressure gradient brought gusty northwest wind to the Wind River Basin. Wind speeds routinely gusted between 40 and 50 mph from late morning until dusk.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong pressure gradient brought gusty northwest wind to the Wind River Basin. Wind speeds routinely gusted between 40 and 50 mph from late morning until dusk. A peak wind of 59 mph was measured north-northwest of Riverton during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 17, 10:29 AM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1129 AM MDT WED OCT 17 2012 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT GUSTY WIND STILL PRESENT ACROSS PORTIONS OF THE FORECAST AREA THIS MORNING. MODELS CONTINUE TO INDICATE AN INCREASED PRESSURE GRADIENT ACROSS THE FORECAST AREA...WITH AREAS OF VERY STRONG NORTHWEST WIND POSSIBLE. THERE ARE A FEW LOCATIONS WHERE THIS SETUP IS IDEAL FOR HIGH WIND THRESHOLDS...AND INCLUDE NORTHERN JOHNSON COUNTY...AND THE WIND RIVER BASIN. THE UPPER WIND RIVER BASIN IS ESPECIALLY FAVORABLE IN THIS FLOW PATTERN...THOUGH A FINGER OF VERY STRONG WIND WILL SPILL INTO THE LOWER ELEVATIONS...TYPICALLY IMPACTING THE CENTRAL PORTIONS OF THE BASIN. A HIGH WIND WARNING IS IN EFFECT FOR NORTHERN JOHNSON COUNTY...AND PORTIONS OF THE WIND RIVER BASIN. WIND ACROSS JOHNSON COUNTY IS EXPECTED TO BEGIN THIS MORNING...WHILE WIND ACROSS THE WIND RIVER BASIN IS NOT ANTICIPATED TO BEGIN UNTIL THE MID TO LATE AFTERNOON HOURS. ALL WIND SHOULD BEGIN TO WEAKEN LATE THIS EVENING AS THE PRESSURE GRADIENT RELAXES ACROSS THE AREA. A FEW SHOWERS WILL BE POSSIBLE OVER THE WESTERN AND NORTHERN MOUNTAINS THIS AFTERNOON...THOUGH SHOWER ACTIVITY IS EXPECTED TO END BY THIS EVENING. DRY CONDITIONS WILL THEN BE WIDESPREAD ACROSS THE AREA UNDER THE INFLUENCE OF A RIDGE OF HIGH PRESSURE. THIS SYSTEM WILL BRING WARMING TEMPERATURES...DRY CONDITIONS...AND DECREASED WIND...THOUGH SOME PERIODS OF GUSTY WIND MAY STILL DEVELOP DURING THE AFTERNOON HOURS THROUGH FRIDAY. THE RIDGE AXIS WILL MOVE INTO WESTERN WYOMING LATE THURSDAY NIGHT...WITH WEAK DISTURBANCES POSSIBLE ACROSS THE WESTERN MOUNTAINS BY FRIDAY AFTERNOON. THESE DISTURBANCES MAY INTRODUCE A COUPLE SHOWERS ACROSS THE AREA...THOUGH CONFIDENCE IS NOT OVERLY HIGH REGARDING THIS SHOWER DEVELOPMENT. .LONG TERM...SATURDAY THROUGH WEDNESDAY A SHORTWAVE CURRENTLY OVER EASTERN SIBERIA LOOKS TO SLIDE EAST ACROSS THE BERING STRAIT...THEN AROUND AN UPPER LOW OVER THE GULF OF ALASKA...INTO THE PACIFIC NORTHWEST/SOUTHERN BRITISH COLUMBIA EARLY SATURDAY. THIS SHORTWAVE TROUGH IS THEN PROGGED TO PUSH EAST NORTHEAST...BECOMING CLOSED OFF ACROSS CENTRAL/SOUTHERN ALBERTA AND SASKATCHEWAN. THE MAIN UPPER LOW OVER THE GULF OF ALASKA IS EXPECTED TO GRADUALLY DIG SOUTHWARD ACROSS THE EASTERN PACIFIC/WEST COAST EARLY NEXT WEEK...WHILE THE AFOREMENTIONED UPPER LOW MEANDERS ACROSS CENTRAL/SOUTHERN SASKATCHEWAN. ALTHOUGH GLOBAL MODELS ARE IN GENERALLY AGREEMENT WITH THIS BASIC SCENARIO...THERE REMAINS QUITE A BIT OF SPREAD ON THE PLACEMENT AND STRENGTH OF THE SURFACE COLD FRONT EARLY NEXT WEEK...AS WELL AS A SHORTWAVE IN THE SOUTHWEST FLOW INTERACTING WITH A SURFACE COLD FRONT/WEAK MID LEVEL CONVERGENCE ZONE IN THE SUNDAY AND MONDAY TIME FRAME. MODELS HAVE TRENDED WARMER OVER THE LAST COUPLE OF RUNS...BUT HESITANT TO WARM THINGS UP TOO MUCH SINCE THE INITIAL SHORTWAVE APPEARS TO ORIGINATE FROM SIBERIA...AND A CONSENSUS OF MODELS PRODUCE SOME PRECIPITATION IN THE SUNDAY/MONDAY TIME FRAME. THUS THE FORECAST HAS THE COLD FRONT PUSHING ACROSS THE AREA SATURDAY NIGHT/SUNDAY...AND PROBABLY PUSHING BACK NORTHWARD MONDAY NIGHT/TUESDAY IF THE FLOW BACKS SUFFICIENTLY TO THE SOUTHWEST...WITH POSSIBLY A STRONGER COLD FRONT AFFECTING THE AREA MIDDLE OF NEXT WEEK. HOWEVER...MUCH UNCERTAINTY STILL EXISTS TO SAY THE LEAST...INCLUDING PRECIPITATION TYPES. CURRENTLY WENT GENERALLY WITH MOUNTAIN SNOW...RAIN AND SNOW OVER THE WESTERN LOWER ELEVATIONS...AND MAINLY RAIN ACROSS THE LOWER ELEVATIONS EAST OF THE DIVIDE. BREEZY TO WINDY CONDITIONS ARE ALSO LIKELY AT TIMES. .AVIATION.../18Z ISSUANCE/ DRY TODAY WITH VFR CONDITIONS. WINDY CONDITIONS WILL OCCUR AT MANY TERMINAL SITES THROUGH 02Z...WIND SPEEDS WILL TAPER OFF THEREAFTER AT THE TAF SITES BUT WILL REMAIN GUSTY AT KBYG AND ACROSS THE HIGHER ELEVATIONS WITH MOUNTAIN WAVE TURBULENCE EXPECTED TO CONTINUE NEAR THE BIGHORNS WIND RIVERS AND ABSAROKAS THROUGH 18Z THU. PERIODS OF LLWS COULD OCCUR IN THE EARLY EVENING HOURS AS THE SURFACE BEGINS TO DECOUPLE FROM THE WINDS ALOFT...HAVE ONLY MENTIONED LLWS AT CPR AND WRL AT THE MOMENT...WRL ONLY THROUGH 19Z WHEN THE WINDS ALOFT ARE EXPECTED TO MIX DOWN AND AT CPR OVERNIGHT AFTER THE SURFACE DECOUPLES...HOWEVER THERE COULD ALSO BE MENTIONABLE LLWS AT KJAC KRIW AND KLND AT TIMES THIS EVENING. .FIRE WEATHER... ANOTHER GUSTY DAY IN STORE FOR THE FORECAST AREA. WHILE WIND WILL INCREASE GENERALLY EVERYWHERE IN THE AFTERNOON...NORTHERN JOHNSON COUNTY...AND MUCH OF FREMONT COUNTY ARE EXPECTED TO SEE HIGH WIND AGAIN. STRONG WIND WILL DEVELOP ACROSS JOHNSON COUNTY THIS MORNING...WHILE WIND ACROSS CENTRAL WYOMING WILL INCREASE DURING THE AFTERNOON HOURS WHEN THE NORTHWEST FLOW INCREASES. ANY SHOWER ACTIVITY ACROSS THE WESTERN AND NORTHERN MOUNTAINS SHOULD END BY THIS EVENING. A RIDGE OF HIGH PRESSURE WILL IMPACT THE AREA FOR THE NEXT COUPLE DAYS WITH WARMING TEMPERATURES AND DRY CONDITIONS EXPECTED...THOUGH PERIODS OF GUSTY WIND MAY RETURN DURING THE AFTERNOON HOURS. RELATIVELY BENIGN CONDITIONS THEN EXPECTED THROUGH FRIDAY EVENING...THOUGH A FEW SHOWERS MAY DEVELOP FRIDAY AFTERNOON AS A DISTURBANCE MOVES THROUGH THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING WYZ016-017. HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING WYZ010. && SHORT TERM...BRANHAM LONG TERM...WM AVIATION...ALLEN FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT WED OCT 17 2012 WYZ001>020-022>030-181200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT WED OCT 17 2012 ...HIGH WIND WARNING FOR TODAY AND THIS EVENING FOR NORTHERN JOHNSON COUNTY AND PORTIONS OF FREMONT COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY STRONG NORTHWEST WIND WILL DEVELOP THIS MORNING ACROSS NORTHERN JOHNSON COUNTY...AND THIS AFTERNOON FOR MUCH OF FREMONT COUNTY. THESE STRONG WINDS WILL LINGER INTO THE EVENING HOURS... BEFORE WEAKENING OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH TODAY...AS WELL AS ANY WIND DAMAGE THAT MAY OCCUR. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412967.